Deep vein thrombosis (DVT) is a blood clot that commonly forms in the calf; it affects 600,000 Americans a year. The condition causes pain and swelling in the leg. Sometimes, the clot breaks loose and travels to the lung and causes a blockage known as a pulmonary embolus, which can be fatal. To obtain the latest information regarding the treatment of a DVT, I consulted with Jack E. Ansell, MD, Chairman of Medicine at Lenox Hill Hospital in New York. He informed me of an alternative treatment for a DVT that avoids a hospital stay.
The traditional treatment for a DVT is to be admitted to the hospital for anticoagulation with intravenous heparin. The medication cannot dissolve the clot that has already formed; however, it can prevent the formation of any additional clots (over time the body removes the clot that has already formed). An oral medication, Coumadin, is also started. It takes several days to take effect and the dosage must be adjusted by repeated tests of the blood’s clotting ability: the prothrombin time. When the Coumadin is at an effective level, the IV heparin can be discontinued and the patient can be discharged from the hospital. As long as a person remains on the medication, the prothrombin time must be drawn at regular intervals. Certain food products such as spinach and vitamin supplements that contain Vitamin K can reduce the effectiveness of Coumadin. Careful monitoring is essential because too low a level will not adequately thin the blood and two high a level can result in a hemorrhage in internal organs including the brain.
Now, an alternative therapy is available with an oral medication known as Xarelto (rivaroxaban). In addition to avoiding a hospitalization, the medication is not as susceptible to foods or Vitamin K as Coumadin. In addition to its use as a treatment for DVTs, Xarelto is also prescribed to reduce the risk of forming a blood clot in the legs and lungs of people who have just had knee or hip replacement surgery.
Women who are pregnant or taking estrogen (i.e., birth control pills or hormonal replacement therapy for menopause) are at increased risk for a DVT. Prolonged sitting, particularly with crossed legs increases, the risk. A number of individuals suffer a DVT after a long distance plane or bus ride.
Symptoms of a DVT include:
- Changes in skin color (redness) in one leg
- Increased warmth in one leg
- Leg pain in one leg (it may hurt to place all of your weight on this leg when standing)
- Leg tenderness in one leg
- Skin that feels warm to the touch
- Swelling (edema) of one leg
About Dr. Ansell:
Dr. Ansell is the author of more than 200 publications including original research, reviews, editorials, chapters, and books. He serves as an associate editor for the Journal of Thrombosis and Thrombolysis and Current Clinical Pharmacology and as an editorial consultant for professional journals including The New England Journal of Medicine, Blood, Journal of Thrombosis and Haemostasis, and Circulation. His main areas of research focus on the clinical problems of thrombosis, thrombotic disorders, and antithrombotic therapy. He has had a continued involvement in the application of new modes of delivering and monitoring anticoagulants, particularly in the management of oral anticoagulant therapy and has been increasingly involved in the clinical study of new oral anticoagulants.